Skip to content

    Men's Health

    Font Size
    A
    A
    A

    Accidental Overdose Killed Heath Ledger

    Medical Examiner's Report Finds Actor Took Fatal Combination of 6 Medications
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Feb. 6, 2008 -- The deadly cocktail of mostly prescription drugs found to have accidentally killed actor Heath Ledger includes medications considered safe and effective -- but not when taken in combination, experts warn.

    According to the New York Medical Examiner's Office, which issued a cause of death statement, Ledger died of "acute intoxication" by the combined effect of six medications. "We have concluded that the manner of death is accident, resulting from the abuse of prescription medications," the statement reads. Ledger was found dead Jan. 22 in his Manhattan apartment.

    (Are we more sympathetic for celebrities when they overdose or suffer from addiction than we are for others we know? Share your thoughts on WebMD's Health Cafe message board.)

    Accidental Overdose: The Deadly Mix

    Specifically, the deadly drug cocktail included:

    Safe Medications, Used Inappropriately

    The death of the 28-year-old Australian-born actor, known for his starring role in Brokeback Mountain and other movies, should serve as a caution for consumers not to mix prescription drugs on their own or change the dose without consulting their doctor, says Maria Fernanda Gomez, MD. Gomez is an associate professor of psychiatry at Montefiore Medical Center in New York. She is not involved in the investigation but reviewed the drugs noted in the cause-of-death report for WebMD.

    The problem is not with the medications, she says, but rather the combinations. "These medications have been used for years." And if they are prescribed appropriately, in proper doses, they are effective and safe, she says.

    The problem, according to Gomez, was the cumulative effect. "All these drugs are central nervous system depressants," she says. "There is drug-to-drug interaction. The additive effects of all these medications is what causes a serious problem. If you have two narcotics [the painkillers Ledger was prescribed] and two antianxiety drugs, the risk of overdose is high."

    "In the brain, you have centers that tell your lungs to breathe, your heart to beat," Gomez says. An unsafe combination of drugs, such as the mixture Ledger allegedly took, could depress the central nervous system so much that these "messages" can't get through, she says.

    Today on WebMD

    man coughing
    Men shouldn’t ignore.
    man swinging in hammock
    And how to get out it.
     
    shaving tools
    On your shaving skills.
    muscular man flexing
    Four facts that matter.
     
    Food Men 10 Foods Boost Male Health
    Slideshow
    Thoughtful man sitting on bed
    Quiz
     
    Man taking blood pressure
    Slideshow
    doctor holding syringe
    Slideshow
     
    Condom Quiz
    Quiz
    thumbnail_angry_couple_in_bed
    Slideshow
     
    man running
    Quiz
    older couple in bed
    Video